Aa
Aa
A
A
A
Close
Avatar universal

tramadol addiction

I want to stop taking this med, I have read horror stories, 5 months on 400-500 mg a day, does anyone know of a tapering way of doing this? Any help would be appreciated.. I already take celexa for depression, lowest dose 10 mg, ttramadol was prescribed for torn rotator cuff tear, I feel so alone, and can't bring my self to tell my husband, I am 43 and have a 13 yr old child, I attend school mon- Thurs, I just don't know how to do this, final exams coming up, every time I think about the wds I get anxiety..
4 Responses
Sort by: Helpful Oldest Newest
1684282 tn?1614701284
MEDICAL PROFESSIONAL
Even though Tramadol is not considered a true narcotic medication and is relatively easily prescribed for pain by some physicians, it is as you have found out quite addictive and difficult to quit. I have dealt with hundreds of addicts who have all told me horror stories of doing it by themselves.  I would only guess that if are successful in doing it at home you don't end up in my clinic. Tramadol is a relatively short acting opiate so that the worst of your withdrawals should not last for more than a week.
Just in case you are curious, it takes us three to four days to detox a patient and get him/her back home drug free and feeling well on Naltrexone therapy (no opiates). I know we help many people get clean and stay clean,
At home, the basic technique is to take less and less every day by cutting down by about half a pill every one or two days until you are down to nothing.
As you already know, it usually takes several weeks of the really nasty symptoms of acute withdrawal, followed by several months of just insomnia and general weakness and depression. A physician may be able to prescribe you some Neurontin (gabapentin) for general malaise, anxiety and muscle cramps, Requip for the restless leg syndrome and possibly something like Seroquel low dose for the insomnia.
The reason for this longer depression and insomnia symptoms is because Tramadol, besides affecting the opioid receptors, has an effect on the serotonin receptors in the central nervous system.   That means you may also need an SSRI antidepressant (such as the Zoloft that you recently were on)  to deal with some depression that may develop as the result of your withdrawal. But it does get better and better every day if you stick with it, so please don't give up.  I encourage you to look at my blog on Tramadol misuse for more info  by clicking on my name and than "blogs", and please make sure you read the readers' comments to the blog. They are fascinating. You may  also be interested in taking a look at my clinic’s website, www.mdsdrugdetox.com since we often detox patients with Tramadol addictions.
Once you get through the rest of withdrawals, the only thing you should keep in mind is as people start to feel really good after a few months out; they forget how bad the withdrawal really was and think they can start using again.  Just once or twice....  and they get caught up yet again.  Please try to remember how bad it is right now and stay far away from all drugs in the future.  It is just not worth it.
Good luck to you and stay well.
Helpful - 0
Avatar universal
Thank you, I have 12 pills left, I guess I will take one 50 mg for the remaining days, I alsovhave xanax, for anxiety which I only take at bedtime, I need to stop reading all of the stories about this awlful drug..
Helpful - 0
Avatar universal
And also with you just taking them for 5 months you shouldn't have to much of the wd
Helpful - 0
Avatar universal
Hi i know what your going through i was taking lortab 10mg.up to 12 a day i have been tapering down for 2 weeks now i started with just 10 a day this week i will be taking 8 every week i will be dropping 2 pills a week so far this is the best way i have gotten through i have quit cold turkey before and let me tell you it was awful im not gonna lie but i will get through this i also have small kids so i try to keep busy with them and keep my mind off of it when i went cold turkey i couldnt handle it because it was just to much at once but i do fill tapering down is the best way. stay strong you can do it if i can anyone can :)
Helpful - 0

You are reading content posted in the Addiction Forum

Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.